Alert archive / Arizona / Red Flag Warnings in 2014
Red Flag Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Mar 18, 2014, 4:31 AM MST for La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 18, 2014, 4:31 AM MST (11:31 UTC)
- Expired
- Mar 18, 2014, 3:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 5:33 AM MST | NON-TSTM WND GST 57 | 5 Ne Thousand Palms, CA | |
| Mar 18, 10:43 AM MST | NON-TSTM WND GST 48 | 5 Ne Thousand Palms, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
475 WWUS85 KPSR 181131 RFWPSR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 431 AM MST TUE MAR 18 2014 AZZ131-CAZ231-181930- /O.NEW.KPSR.FW.W.0002.140318T1131Z-140318T2200Z/ ARIZONA FIRE WEATHER ZONE 131 YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ- CALIFORNIA FIRE WEATHER ZONE 231 LOWER COLORADO RIVER VALLEY CA- 431 AM MST TUE MAR 18 2014 /431 AM PDT TUE MAR 18 2014/ ...RED FLAG WARNING IN EFFECT UNTIL 3 PM MST /3 PM PDT/ THIS AFTERNOON FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND EXTREME FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY OF SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG WARNING FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND EXTREME FIRE DANGER...WHICH IS IN EFFECT UNTIL 3 PM MST /3 PM PDT/ THIS AFTERNOON. * AFFECTED AREA...IN ARIZONA...YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ. IN CALIFORNIA...LOWER COLORADO RIVER VALLEY CA. * WINDS...NORTH 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * TIMING...STRONG GUSTY NORTH WINDS WILL CONTINUE ALONG THE COLORADO RIVER VALLEY INTO THE EARLY AFTERNOON HOURS...THEN WILL GRADUALLY TAPER OFF THROUGH THE EARLY EVENING. THE GUSTY NORTH WINDS WILL CONTINUE TO ADVECT VERY DRY AIR INTO THE AREA DURING THE DAY WITH RELATIVE HUMIDITY VALUES FALLING WELL BELOW 10 PERCENT. * RELATIVE HUMIDITY...AS LOW AS 4 PERCENT. * IMPACTS...FUELS ARE VERY DRY AND FIRE DANGER IS EXTREME. THESE CONDITIONS...COMBINED WITH LOW RELATIVE HUMIDITY AND STRONG WINDS WILL LEAD TO WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
1 follow-up statement
953 WWUS85 KPSR 182142 RFWPSR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 242 PM MST TUE MAR 18 2014 AZZ131-CAZ231-182245- /O.EXP.KPSR.FW.W.0002.000000T0000Z-140318T2200Z/ ARIZONA FIRE WEATHER ZONE 131 YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ- CALIFORNIA FIRE WEATHER ZONE 231 LOWER COLORADO RIVER VALLEY CA- 242 PM MST TUE MAR 18 2014 /242 PM PDT TUE MAR 18 2014/ ...RED FLAG WARNING WILL EXPIRE AT 3 PM MST /3 PM PDT/ THIS AFTERNOON FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND EXTREME FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY OF SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA... WHILE WIND SPEEDS WILL CONTINUE TO DECREASE THROUGH THE REST OF THIS AFTERNOON...AND INTO THE EVENING HOURS...EASING THE MOST CRITICAL FIRE WEATHER CONDITIONS...AN ELEVATED DANGER WILL STILL EXIST WITH LOW RELATIVE HUMIDITY VALUES AND VERY DRY FUELS THROUGH EARLY WEDNESDAY. $$ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Mar 18, 2:45 AM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Mar 18, 2:45 AM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 245 AM MST TUE MAR 18 2014 .SYNOPSIS... CONTINUED DRY WESTERLY FLOW ALOFT IS FORECAST THROUGH THE COMING WEEKEND...WHILE BREEZY CONDITIONS...PARTICULARLY ALONG THE COLORADO RIVER VALLEY...ARE EXPECTED DURING THE DAY TODAY BEHIND A DRY COLD FRONT PUSHING IN FROM THE NORTH. ABOVE NORMAL TEMPERATURES AND CLEAR TO MOSTLY CLEAR SKIES ARE FORECAST ACROSS THE REGION AT LEAST INTO EARLY NEXT WEEK. && .DISCUSSION... CURRENT SURFACE ANALYSIS SHOWS A STRONG LEE OF THE ROCKIES SURFACE LOW EDGING INTO THE CENTRAL PLAINS WITH A 1030MB SURFACE HIGH QUICKLY FILLING IN BEHIND IT INTO THE GREAT BASIN AND NORTHERN ARIZONA. THIS SURFACE HIGH WILL USHER IN COOLER AND DRIER AIR BEHIND A COLD FRONT THAT WILL QUICKLY PASS THROUGH OUR CWA BY NOON TODAY. THE MAIN IMPACT WILL BE BREEZY TO WINDY CONDITIONS ACROSS THE LOWER COLORADO RIVER VALLEY STARTING NEAR SUNRISE. WINDS GUSTING TO 25-30 MPH AT TIMES ARE EXPECTED AND DEW POINTS DROPPING IN THE SINGLE DIGITS TO AROUND ZERO WILL BRING ELEVATED FIRE DANGER FOR THIS AFTERNOON. A NOTICEABLE CHANGE IN TEMPERATURES SHOULD BE FELT WITH HIGHS DROPPING AROUND 10-15 DEGREES FROM YESTERDAY ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA AND AROUND 5 DEGREES ACROSS SOUTH-CENTRAL ARIZONA. WEDNESDAY ON THROUGH EARLY NEXT WEEK WILL BE VERY UNEVENTFUL UNDER PERSISTENTLY DRY WESTERLY UPPER LEVEL FLOW. A VERY WEAK MID-LEVEL SHORTWAVE TROUGH ACCOMPANIED BY A 80 KT UPPER JET STREAK WILL PASS THROUGH THE DESERT SOUTHWEST ON THURSDAY...BUT THE ONLY RESULT WILL BE INCREASED HIGH CIRRUS...PROBABLY NOT EVEN ENOUGH TO BARELY AFFECT TEMPERATURES. VERY LITTLE CHANGE IN TEMPERATURES WILL OCCUR OVER THE NEXT 7 DAYS WITH MOST LOWER DESERT SPOTS REACHING INTO THE LOW TO MID 80S EACH AFTERNOON...OR ROUGHLY 5-8 DEGREES ABOVE NORMAL. THERE IS VIRTUALLY NO CHANCE FOR ANY RAIN AT LEAST THROUGH EARLY NEXT WEEK AS VERY DRY AIR IS SEEN TO DOMINATE BELOW 15K FEET. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... WEATHER SYSTEM PASSING WELL TO OUR NORTH AND EAST WILL KEEP BREEZY WESTERLY WINDS IN PLACE THROUGH THE FIRST FEW OVERNIGHT HOURS...BEFORE DIMINISHING AND TAKING UP TYPICAL EASTERLY HEADINGS. ELEVATED WINDS JUST ABOVE THE SURFACE TO GENERATE PERIODS OF LLWS FOR THE PHX TERMINALS...WITH 30KTS POSSIBLE THROUGH THE 2KFT LAYER THROUGH ABOUT 18/0800Z. FORECAST MODEL SOUNDINGS HAVE WINDS DIMINISHING THROUGH THAT LAYER ONLY LASTING A FEW HOURS. HIGH LEVEL CLOUDS GNLY AOA 25KFT WILL CONTINUE TO STRETCH ACROSS THE REGION THROUGH TUESDAY MORNING BEFORE SKIES BECOME MOSTLY CLEAR LATER INTO TUESDAY. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... GUSTY WESTERLY WINDS WILL CONTINUE THIS EVENING BEFORE BECOMING NORTHWESTERLY LATER TONIGHT AND TUESDAY AT KIPL...AND NORTHERLY AT KBLH...WITH PEAK GUSTS AS HIGH AS 30 KTS AT KBLH ON TUESDAY MORNING. RISK OF LLWS AT KBLH LATE TONIGHT DUE TO NLY WINDS INCREASING TO 35-40KTS DOWN TO 2K FT. HIGH LEVEL CLOUDS GNLY AOA 25KFT WILL CONTINUE TO STRETCH THROUGH THE SKY THROUGH TUESDAY MORNING...BEFORE SKIES BECOME MOSTLY CLEAR LATER INTO TUESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... WEDNESDAY THROUGH SUNDAY... ABOVE NORMAL TEMPERATURES AND MOSTLY CLEAR SKIES WILL BE THE NORM THROUGH THE PERIOD AS HIGH PRESSURE BUILDS BACK INTO THE DESERT SOUTHWEST. DRY WESTERLY FLOW ALOFT WILL BE THE RULE EACH DAY. VERY DRY CONDITIONS WILL PERSIST THROUGH THE WEEK WITH NO MENTION OF PRECIPITATION CHANCES DURING THIS TIME PERIOD. MINIMUM HUMIDITIES WILL STAY IN THE SINGLE DIGITS THROUGH FRIDAY THEN RISE INTO THE TEENS OVER THE WEEKEND. RECOVERIES WILL BE FAIR EARLY...GRADUALLY INCREASING AND BECOMING GOOD BY THE WEEKEND. EXCEPT FOR SOME TYPICAL AFTERNOON LOCAL GUSTINESS...WINDS WILL BE GENERALLY ON THE LIGHT SIDE EACH DAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...KUHLMAN AVIATION...NOLTE FIRE WEATHER...CB
Nearby
Red Flag Warnings in Arizona, 2014Red Flag Warnings in California, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.